Alert archive / Utah / Flash Flood Watches in 2016

Flash Flood Watch 2, NWS Salt Lake City, UT

July 31, 2016

NWS Salt Lake City, UT issued this flash flood watch at Jul 31, 2016, 9:09 AM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 31, 2016, 9:09 AM MDT (15:09 UTC)
Expired
Jul 31, 2016, 8:40 PM MDT
In force
12 hr
Issued by
NWS Salt Lake City, UT
Flood severity
None

The text

As transmitted.

485 
WGUS65 KSLC 311509
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
909 AM MDT SUN JUL 31 2016

UTZ013-016-019>021-518-312200-
/O.NEW.KSLC.FF.A.0002.160731T1509Z-160801T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN RAFAEL SWELL-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHERN MOUNTAINS-
INCLUDING THE CITIES OF...GREEN RIVER...HANKSVILLE...BEAVER...
CEDAR CITY...MILFORD...ST GEORGE...KANAB...ESCALANTE...BULLFROG...
LOA...PANGUITCH...BRYCE CANYON
909 AM MDT SUN JUL 31 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WATCH FOR SOUTHERN UTAH...SOUTH OF INTERSTATE 70 AND
  WEST OF LAKE POWELL...INCLUDING ZION NATIONAL PARK...CAPITOL
  REEF NATIONAL PARK...AND GLEN CANYON RECREATION AREA.

* THROUGH LATE THIS EVENING

* SCATTERED THUNDERSTORMS WILL DEVELOP IN THE MOUNTAINS DURING THE
  MIDDAY AND PROPAGATE TO THE SOUTHEAST DURING THE AFTERNOON AND
  EVENING. GIVEN THE VERY MOIST AIRMASS IN PLACE...FLASH FLOODING
  IS POSSIBLE.

* AREAS AT HIGHER RISK OF FLASH FLOODING INCLUDE SLOT
  CANYONS...NORMALLY DRY WASHES...AND SMALL STREAMS. THESE AREAS
  SHOULD BE AVOIDED TODAY AND TONIGHT. FLOODING OF URBAN AREAS
  WITH POOR DRAINAGE AND BASEMENTS IS ALSO POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

ROGOWSKI/SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
2 follow-up statements
573 
WGUS65 KSLC 312036
FFASLC

FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
236 PM MDT SUN JUL 31 2016

UTZ013-016-019>021-518-010400-
/O.CON.KSLC.FF.A.0002.000000T0000Z-160801T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN RAFAEL SWELL-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHERN MOUNTAINS-
INCLUDING THE CITIES OF...GREEN RIVER...HANKSVILLE...BEAVER...
CEDAR CITY...MILFORD...ST GEORGE...KANAB...ESCALANTE...BULLFROG...
LOA...PANGUITCH...BRYCE CANYON
236 PM MDT SUN JUL 31 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTHERN UTAH...SOUTH OF INTERSTATE 70 AND WEST OF
  LAKE POWELL...INCLUDING ZION NATIONAL PARK...CAPITOL REEF
  NATIONAL PARK...AND GLEN CANYON RECREATION AREA.

* UNTIL 10 PM MDT THIS EVENING

* SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE
  MOUNTAINS THIS AFTERNOON...AND PROPAGATE TO THE SOUTH THROUGH
  THE EVENING. GIVEN THE VERY MOIST AIRMASS IN PLACE...FLASH
  FLOODING IS POSSIBLE.

* AREAS AT HIGHER RISK OF FLASH FLOODING INCLUDE SLOT CANYONS...
  NORMALLY DRY WASHES...AND SMALL STREAMS. THESE AREAS SHOULD BE
  AVOIDED THROUGH LATE THIS EVENING. FLOODING OF URBAN AREAS WITH
  POOR DRAINAGE AND BASEMENTS IS ALSO POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
139 
WGUS65 KSLC 010240
FFASLC

FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
840 PM MDT SUN JUL 31 2016


UTZ013-016-019>021-518-010345-
/O.CAN.KSLC.FF.A.0002.000000T0000Z-160801T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN RAFAEL SWELL-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHERN MOUNTAINS-
INCLUDING THE CITIES OF...GREEN RIVER...HANKSVILLE...BEAVER...
CEDAR CITY...MILFORD...ST GEORGE...KANAB...ESCALANTE...BULLFROG...
LOA...PANGUITCH...BRYCE CANYON
840 PM MDT SUN JUL 31 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL UTAH AND SOUTHERN
UTAH HAS BEEN CANCELLED. THE THREAT OF HEAVY RAINFALL FROM SLOW
MOVING SHOWERS AND THUNDERSTORMS HAS ENDED ACROSS MUCH OF THE
WATCH AREA. THE EXCEPTION WILL BE IN WASHINGTON COUNTY WHERE
LOCAL AREAS OF HEAVY RAINFALL COULD PERSIST UNTIL AROUND 1000 PM
MDT.

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood watch went out at Jul 31, 5:24 AM MDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 31, 5:24 AM MDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
524 AM MDT SUN JUL 31 2016

.SYNOPSIS...High pressure extends from the southern Rockies into
southern California. Moisture rotating around this ridge will
remain across the region through early next week.

&&

.SHORT TERM (THROUGH 06Z Thursday)...A moist westerly flow is over
the CWA early this morning to the north of a mid level ridge axis
extending from Az wwd to off the srn Ca coast.

One fairly well defined short wave trof in this flow helped set
off a large cluster of tstms over swrn Ut during the evening and
is currently moving out of the CWA. Another weaker wave is over
the nwrn corner of Ut and this is forecast to cross the far north
and move off to the east by early aftn. This wave is currently
setting off weak convection over Id and some of this could develop
over far nrn Ut thru the morning as the wave passes and expect
some drying north of about SLC this aftn.

The increase in moisture and the potential for earlier cloud cover
should shave a degree or two off the high temps along the
Wasatch Front today and SLC might end its streak of 100 degree
days.

Not much upper support is evident for convection across the south
today but the airmass has gotten fairly moist and the extensive
cloud cover should thin out by afternoon allowing terrain based
cells to form. Expect scattered coverage with the potential for
local heavy rainfall from the strongest storms.

Drier westerly flow over the north on Mon will shut down most
convection while the south stays moist enough for another active
day...altho coverage may be a little less than today.

A deeper trof develops over the PacNW on Tue backing the flow
around to more sly over Ut. This draws moisture back north with
isolated storms returning to nrn Ut in the aftn possibly lasting
thru Tue night. The PacNW trof moves into the nrn Rockies on Wed
and the trof axis passes midday Wed turning the flow to more
westerly over the north with drying once again spreading in.

.LONG TERM (After 06Z Thursday)...The Pacific Northwest trough is
progged to be well east of the area by Wednesday night, leaving
cooler and drier air over northern Utah. The drying will be short
lived, however, as GFS/EC indicate the ridge will rebound, turning
the flow aloft more southerly and drawing moisture back
northward. As a result, have kept afternoon/evening pops elevated
through Friday, particularly over southern Utah. Cloud cover is
expected to keep maxes a few degrees below seasonal normals over
southern Utah while northern Utah remains close to climo.

Global models indicate a trough moving onshore along the
California coast Thursday night/early Friday and drifting
eastward over the upcoming weekend as it weakens. This would shift
the ridge east of the area and allow drier air to move in slowly
from the west. GFS is a bit faster with this drying than the EC,
but both move drier air across the entire forecast area by next
Monday. With this in mind, have trended POPs downward for days six
and seven.

&&

.FIRE WEATHER...The fire district remains under a moist westerly
flow under the influence of high pressure centered over the Great
Basin. This will allow isolated to scattered showers and
thunderstorms to develop again today, with the best coverage over
the southern two- thirds of the district. Storms will be generally
wet in nature with a chance of wetting rains. However, with less
moisture over northwest Utah the storms will be high-based with
the potential to produce gusty and erratic outflow winds. Thus, a
Red Flag Warning remains in effect through tonight for that
portion of the district.

The airmass will dry somewhat on Monday, most noticeably for
northern Utah, so overall coverage of afternoon/evening convection
will trend downward. Deep moisture returns in earnest to central
and southern Utah beginning Wednesday as the flow aloft becomes
more southerly ahead of an approaching Pacific Northwest trough.
This will allow for better coverage of convection for the middle
to latter part of the work week.

&&

.AVIATION...The SLC terminal will see VFR conditions throughout
the day. Southeast winds are expected to shift to the northwest
between 19Z and 21Z, but there is a 20 percent chance this will
occur later than expected. There is a 30 percent chance that
showers in the vicinity of the terminal will result in periods of
gusty and/or erratic winds this afternoon through the early
evening.

&&

.SLC Watches/Warnings/Advisories...
UT...Red Flag Warning until 10 PM MDT this evening for UTZ478-492.

WY...None.
&&

Wilensky/Traphagan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 31, 5:54 AM MDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
554 AM MDT SUN JUL 31 2016

UTZ001>016-019>021-517-518-WYZ021-011200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
554 AM MDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN TODAY ACROSS MUCH OF
THE OUTLOOK AREA BUT WILL BE MOST NUMEROUS ACROSS THE CENTRAL AND
SOUTHERN PORTIONS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ACROSS
THE SOUTH.

STORMS WILL BE A LITTLE DRIER OVER WEST CENTRAL AND NORTHWEST UTAH
AND COULD GENERATE STRONG GUSTY WINDS ALONG WITH LIGHTNING
CREATING LOCAL CRITICAL FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DAILY SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK
WITH STORMS MOST NUMEROUS IN THE AFTERNOON AND ACROSS THE
SOUTHERN AND EASTERN OUTLOOK AREA. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE ACROSS SOUTHERN UTAH EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:45 PM MDTSpecial Weather StatementSLCBox Elder30 min
Jul 30, 7:17 PM MDTSpecial Weather StatementSLCTooele43 min
Jul 30, 9:06 PM MDTSevere Thunderstorm WarningSLCWashington39 min
Jul 30, 9:14 PM MDTAreal Flood AdvisorySLCWashington2 hr
Jul 31, 3:59 PM MDTSevere Thunderstorm WarningSLCIron31 min

Nearby

Flash Flood Watches in Utah, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.